Tennessee, 2024Flash Flooding in Tennessee, December 28, 2024
December 28, 2024 · NWS MEG · 5 events in 1 county or zone
A potent shortwave trough rounded the base of a longwave trough through the Mid-South during the afternoon hours. In response to the waves, an upper level disturbance aimed for the Mid-South and crossed during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent shortwave trough rounded the base of a longwave trough through the Mid-South during the afternoon hours. In response to the waves, an upper level disturbance aimed for the Mid-South and crossed during the evening hours. Plentiful shear was available, but surface based instability was lacking to suppress storm development before reaching severe intensity. While storm intensity lacked across Tennessee, hours of training storms followed in the deformation zone behind the disturbance. Intense rain rates and trailing storms caused flash flooding along the Mississippi and Tennessee state lines resulting in road closures, traffic delays, and water into homes and businesses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 28, 2:52 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 28, 2:52 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
252 PM CST Sat Dec 28 2024
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 251 PM CST Sat Dec 28 2024
Rain and thunder is expected across much of the region tonight
with a severe threat in north Mississippi. A cold front will pass
through tomorrow, bringing calmer weather through Monday ahead of
more rain chances Tuesday. Dry weather will close out the rest of
the forecast from Wednesday onward with a chance for subfreezing
lows by the end of next week.
&&
.DISCUSSION...
(This evening through next Friday)
Issued at 251 PM CST Sat Dec 28 2024
Thunderstorms, some severe, are expected to begin the forecast
period this evening through tonight. A potent shortwave trough,
now swinging through central Texas, will round the base of a
longer-wave trough and pass through the Midsouth tonight. In
response, an area of low pressure will track northeast into the
region from the Red River valley with strong southerly advection
to its east. Some convection is already developing across the
region in a modestly unstable environment containing 50+ knots
effective bulk shear that should remain sub-severe. Low-level
southerlies will continue to intensify into this evening,
advecting higher surface based instability north into portions of
north Mississippi. Shear will continue to be strong, with
effective bulk shear still above 50 knots and 300+ m2/s2 ESRH.
Good confidence exists in a QLCS entering the region around 00z
that will interact with this environment bringing severe winds and
potentially some tornadoes.
The primary uncertainty that still remains is the northern extent
of surface-based instability that would support tornadic elements
within tonight's QLCS. Satellite trends show an area of clearing
just to the south of the CWA that have warmed surface temps in
excess of 70 F. However, 12z HREF guidance keeps mean surface
based CAPE below 250 J/kg and confined to the southeastern portion
of the region with a max around 750 J/kg. All things together,
the shear is there but we are still waiting to see how important
mesoscale details sort themselves out that will determine the
severity of storms tonight.
Storms are expected to leave the region by 06z tonight with some
trailing areas of rain within a deformation zone behind the low
pressure system. The last areas of precipitation will leave by
tomorrow evening. When everything is said and done widespread
areas of 1.5 - 3 inches of rain will have fallen. Some locally
higher amounts are possible from convection tonight.
The upper pattern will continue to retain its progressive stance
into next week. Muted ridging behind today's system will bring
only meager changes to temperatures but will help to keep the
Midsouth dry Sunday and Monday. Another shortwave will approach
Monday. Most DPVA will remain to our north but a few rain showers
are possible across the northern reaches of the CWA Tuesday ahead
of another cold front. Temperatures will drop more dramatically
after this front with lows dropping to into the 30s Wednesday
morning and potentially below freezing Thursday as upper flow
becomes more northwesterly.
Ensembles are in relatively good agreement for the rest of the
forecast. Northwesterly flow should continue to prevail containing
multiple shortwaves that will reinforce cold air across the region
into next weekend. There is support for another upper wave
reaching the region near the end of the period that could bring
more rainy weather. However, there is still uncertainty in
amplitude and timing for this system.
&&
.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Sat Dec 28 2024
Complex TAF period with IFR/LIFR cigs currently. Do expect
multiple waves of SHRA/TSRA to move through this afternoon and
evening, with much of the guidance keeping low cigs into the
overnight hours. TSRA will push northward from the southwest,
with FM groupings narrowing down the best timing across the
airspace. Most CAMs have convection moving out by 07Z, with any
lingering SHRA moving out by tomorrow morning and slight
improvements back to MVFR near the end of the current TAF period.
Winds will generally remain SE over the next few hours, but will
back to NE before quickly veering W/NW as a low pressure slides
over the airspace between 03Z and 09Z.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 2 PM CST this afternoon for ARZ009-018-
026-027.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...JAB
AVIATION...CMAIn the hours before
Special weather statement, Dec 28, 1:22 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 PM CST Sat Dec 28 2024
MSZ001-008-011-012-281945-
DeSoto MS-Panola MS-Tate MS-Quitman MS-
122 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DESOTO...CENTRAL
TATE...NORTHEASTERN QUITMAN AND NORTHWESTERN PANOLA COUNTIES THROUGH
145 PM CST...
At 121 PM CST, Doppler radar was tracking a strong thunderstorm near
Curtis Station, or 13 miles west of Batesville, moving north at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Senatobia, Coldwater, Como, Crenshaw, Sledge, Curtis Station,
Arkabutla, Darling, Strayhorn, Pleasant Grove, Falcon, Askew, Buxton,
McGhee, Longtown, Ballentine, Sarah, Love, Poagville, and Horatio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3434 9029 3451 9023 3451 9020 3455 9020
3456 9021 3482 9012 3471 8982 3427 9009
TIME...MOT...LOC 1921Z 202DEG 39KT 3438 9016
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DNMLocal storm report, Dec 28, 3:17 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
317 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Flash Flood Hernando 34.83N 89.99W
12/28/2024 DeSoto MS Emergency Mngr
Report of flooding across numerous roadways
in and around the Hernando area. Some
additional reports of water in homes or
businesses as well.
&&
CMAFlash Flood, Shelby
- When
- December 28, 4:15 PM CST to 6:15 PM CST
- Where
- Shelby County, 1.47 mi ESE of Buntyn to 1.73 mi ESE of Buntyn
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.095, -89.955
A car was stranded in floodwaters on Kimball Ave. Estimated water depth to be 2ft.
Flash Flood, Shelby
- When
- December 28, 6:27 PM CST to 8:27 PM CST
- Where
- Shelby County, 1.78 mi SW of Egypt to 1.87 mi SSW of Egypt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.230, -89.950
A few vehicles disabled due to flood waters.
Flash Flood, Shelby
- When
- December 28, 7:02 PM CST to 9:02 PM CST
- Where
- Shelby County, 0.69 mi S of Spring Lake
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.240, -89.880
Several lanes were blocked due to floodwater.
Flash Flood, Shelby
- When
- December 28, 7:20 PM CST to 9:10 PM CST
- Where
- Shelby County, 0.89 mi SE of Millington to 0.47 mi S of Millington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.340, -89.890
Water rescues were performed as residents were trapped in flooded roadways.
Flash Flood, Shelby
- When
- December 28, 7:24 PM CST to 9:10 PM CST
- Where
- Shelby County, 1.38 mi N of Mallory to 1.65 mi N of Mallory
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.120, -90.070
I-55 north of McLemore Ave was closed in both directions due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, December 28, 20241 death · 5 injured · $6.0 million · EF3 · 72 events
- Tornadoes and Hail in Texas, December 28, 20241 death · 16 injured · EF3 · 16 events
- Dense Fog in Iowa, December 28, 20243 deaths · 3 injured · 1 event
- Avalanche in Utah, December 28 to 31, 20242 deaths · 2 events
- Tornado and Damaging Winds in Alabama, December 28 to 29, 2024$3.1 million · EF1 · 24 events
- Tornadoes and Hail in Louisiana, December 28, 2024$1.2 million · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, December 28, 2024$100,000 · EF1 · 19 events
- Tornadoes and Damaging Winds in Louisiana, December 28, 2024$80,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Alabama, December 28 to 29, 20242 injured · EF1 · 38 events
- Hail in Arkansas, December 28, 2024$251,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in Texas, December 28, 2024$30,000 · 1 in hail · 6 events
- Damaging Wind in Tennessee, December 28, 2024$30,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226482, 1226483, 1226484, 1226485, 1226487.